Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 17, NWS Cheyenne, WY

July 29, 2008Dawes County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Jul 29, 2008, 6:18 PM MDT for Dawes County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2008, 6:18 PM MDT (00:18 UTC)
Expired
Jul 29, 2008, 8:20 PM MDT
In force
2 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 144 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2558 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 300018
FFWCYS
NEC045-300315-
/O.NEW.KCYS.FF.W.0017.080730T0018Z-080730T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
618 PM MDT TUE JUL 29 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF CHADRON...

* UNTIL 915 PM MDT

* AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  HEAVY RAINFALL PRODUCING FLASH FLOODING FROM A THUNDERSTORM OVER THE 
  WARNED AREA. AT THAT TIME...THE STORM WAS NEARLY STATIONARY.  

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF BETWEEN 1 AND 2 INCHES ARE LIKELY OVER THE
WARNED AREA FOR THE REST OF THE EVENING.  DOPPLER RADAR HAS ESTIMATED
RAINFALL SO FAR OF 2 TO 3 INCHES IN AND AROUND CHADRON.  AT 6 PM...LAW
ENFORCEMENT INDICATED THAT MANY OF THE STREETS IN TOWN WERE FILLED WITH
CONSIDERABLE AMOUNTS OF WATER. FLOODING OF AREA STREAMS WILL LIKELY OCCUR
THIS EVENING.  SOME OF THE STREAMS THAT WILL BE AFFECTED BY FLOODING
INCLUDED BORDEAUX CREEK AND LITTLE BORDEAUX CREEK TO THE NORTHEAST OF
CHADRON. 

THIS IS A DANGEROUS SITUATION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE 
THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT
1-800-269-6220.

LAT...LON 4289 10308 4290 10290 4273 10292 4277 10308

$$

WEILAND
2 follow-up statements
000
WGUS75 KCYS 300102
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
702 PM MDT TUE JUL 29 2008

NEC045-300315-
/O.CON.KCYS.FF.W.0017.000000T0000Z-080730T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAWES NE-
702 PM MDT TUE JUL 29 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR
CENTRAL DAWES COUNTY...

AT 654 PM MDT...RAIN HAD ENDED ACROSS THE WARNING AREA...BUT THE 
THREAT FOR RISING WATERS IN CREEKS...STREAMS...AND OTHER LOW LYING 
AREAS CONTINUES.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHADRON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4289 10308 4290 10290 4273 10292 4277 10308

$$

SOWKO
000
WGUS75 KCYS 300220
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
820 PM MDT TUE JUL 29 2008

NEC045-300229-
/O.CAN.KCYS.FF.W.0017.000000T0000Z-080730T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAWES NE-
820 PM MDT TUE JUL 29 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL DAWES
COUNTY...

THE THREAT FOR FLOODING IS OVER.

LAT...LON 4289 10308 4290 10290 4273 10292 4277 10308

$$

SOWKO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:17 PM MDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 29, 2:17 PM MDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
217 PM MDT TUE JUL 29 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY...
THE UPPER RIDGE CURRENTLY OVER WY WILL BEGIN TO FLATTEN AND DRIFT
EAST TONIGHT THEN WILL MOVE VERY LITTLE WED. THIS WILL PERMIT WEAK
SHORTWAVE ENERGY TO CONTINUE RIDING EAST NORTHEAST UP THE BACKSIDE
OF THE UPPER RIDGE AND OVER THE FORECAST AREA THIS EVENING AND WED.
THE RIDGE WILL FLATTEN FURTHER AND MOVE EAST WED NIGHT WHICH WILL
ALLOW WEST SOUTHWEST FLOW ALOFT TO DEVELOP OVER WY. HEIGHTS AND
THICKNESSES WILL INCREASE THU AS A DOME OF HIGH PRESSURE CENTERED
OVER THE FOUR CORNERS REGION EXPANDS NORTHWARD SOMEWHAT. SURFACE
FEATURES REMAIN RELATIVELY WEAK ALTHOUGH A BROAD AREA OF LOW
PRESSURE WILL BE OVER THE CENTRAL ROCKIES THROUGH THU. MID LEVEL
QUASI MONSOONAL MOISTURE WILL CONTINUE BEING THE PRIMARY WEATHER
MAKER THIS EVENING AND WED...THEN EVEN THE MONSOONAL MOISTURE IS
SHUNTED AWAY FROM THE FORECAST AREA AFTER WED. WILL INCLUDE A SMALL
CHANCE OF THUNDERSTORMS THIS EVENING THEN AGAIN WED AFTERNOON AS THE
SHORTWAVES INTERACT WITH WEAK INSTABILITY AND THE MOISTURE TO
PRODUCE A WIDELY SCATTERED COVERAGE OF STORMS. THU SHOULD BE DRY
WITH LITTLE IN THE WAY OF MOISTURE OR LIFTING DYNAMICS. TEMPERATURES
WILL REMAIN WELL ABOVE AVERAGE THROUGH THU.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
BROAD UPPER RIDGING OVER THE SRN CONUS WILL MAINTAIN A GENERALLY DRY
AND VERY WARM WEATHER REGIME OVER THE CWA THROUGH THE WEEKEND WITH
LITTLE IF ANY MOISTURE AND INSTABILITY PROGGED OVER THE CWA.  SOME
CHANGES SHOW UP EARLY NEXT WEEK AS UPPER RIDGE MAY SHIFT WESTWARD
AND UPPER FLOW OVER THE REGION BECOMES MORE NORTHWESTERLY.  THIS MAY
ALLOW FOR A SURGE OF COOLER AIR TO INVADE THE REGION LATER MONDAY OR
TUESDAY COOLING TEMPERATURES DOWN A BIT AS WELL AS ENHANCING CHANCES
FOR SOME CONVECTION AT THAT TIME.

&&

.AVIATION...VFR CONDITIONS THROUGH THU. THE ONLY EXCEPTION WILL BE
POSSIBLE LOCALIZED MVFR CONDITIONS IN LATE DAY THUNDERSTORMS EAST OF
THE LARAMIE RANGE THIS EVENING AND WED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

JR/RE
Hazardous weather outlook, Jul 29, 10:12 AM MDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1012 AM MDT TUE JUL 29 2008

NEZ019>021-054-055-WYZ059-061>067-069-070-301130-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-CONVERSE-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1012 AM MDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THIS
EVENING. STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT THE
STRONGER STORMS MAY PRODUCE HEAVY RAIN...SMALL HAIL AND LOCALLY
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A FEW LATE DAY THUNDERSTORMS MAINLY ON WEDNESDAY
AND AGAIN BY NEXT SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-WYZ060-068-301130-
SIOUX-DAWES-BOX BUTTE-NIOBRARA-GOSHEN-
1012 AM MDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON INTO THIS
EVENING.  A FEW OF THE STORMS COULD BECOME SEVERE...WITH THE
PRIMARY THREATS BEING 3/4 INCH HAIL AS WELL AS DAMANAGING OUTFLOW
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A FEW LATE DAY THUNDERSTORMS MAINLY ON WEDNESDAY
AND AGAIN BY NEXT SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 29, 3:44 PM MDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
344 PM MDT TUE JUL 29 2008

NEZ019-020-054-WYZ070-292345-
SCOTTS BLUFF-BANNER-KIMBALL-PINE BLUFFS-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG...
KIMBALL...PINE BLUFFS
344 PM MDT TUE JUL 29 2008

...A LINE OF STRONG STORMS WILL MOVE EAST FROM WESTERN SCOTTS
BLUFF COUNTY TO NEAR PINE BLUFFS...

AT 335 PM...A LINE OF STRONG STORMS WAS LOCATED FROM 15 MILES
WEST OF SCOTTSBLUFF TO NEAR PINE BLUFFS. THE LINE WILL MOVE
TO THE EAST AT 10 MPH.

AT 331 PM...ONE HALF INCH DIAMETER HAIL..WIND GUSTS BETWEEN 40
AND 50 MPH AND HEAVY RAINFALL WAS REPORTED IN ALBIN.

THE STORMS WILL PRODUCE HEAVY RAIN...WIND GUSTS TO 50 MPH...
HAIL TO ONE HALF INCH IN DIAMETER AND DANGEROUS LIGHTNING AS
THEY MOVE SLOWLY EAST. THE CITIES OF PINE BLUFFS...BUSHNELL...
SCOTTSBLUFF AND GERING WILL BE AFFECTED BY THE STORMS THROUGH
445 PM.

WEILAND
Local storm report, Jul 29, 3:46 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
346 PM MDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             ALBIN                   41.42N 104.10W
07/29/2008  M0.50 INCH       LARAMIE            WY   CO-OP OBSERVER

            3 MINUTES OF ONE-HALF INCH DIAMETER HAIL. ALSO WIND GUSTS
            WERE ESTIMATED BETWEEN 45 AND 50 MPH.

&&

MWEILAND
Special weather statement, Jul 29, 4:31 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT TUE JUL 29 2008

NEZ019-020-054-300045-
SCOTTS BLUFF-BANNER-KIMBALL-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG...
KIMBALL
431 PM MDT TUE JUL 29 2008

...A LINE OF STRONG STORMS WILL MOVE EAST FROM SCOTTSBLUFF TO
SOUTH OF BUSHNELL...

AT 425 PM...A LINE OF STRONG STORMS WAS LOCATED FROM NEAR GERING
AND SCOTTSBLUFF TO 12 MILES SOUTH OF BUSHNELL. THE LINE WILL
CONTINUE TO MOVE TO THE EAST AT 10 MPH.

THE STORMS HAVE PRODUCED HAVY RAIN AND WIND GUSTS BETWEEN 30
AND 40 MPH SINCE 4 PM.

THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...WIND GUSTS TO
50 MPH... HAIL TO ONE HALF INCH IN DIAMETER AND DANGEROUS
LIGHTNING AS THEY MOVE SLOWLY EAST. THE CITIES OF SCOTTSBLUFF...
GERING AND KIMBALL WILL BE AFFECTED BY THE STORMS THROUGH 515 PM.

WEILAND
Special weather statement, Jul 29, 5:05 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
505 PM MDT TUE JUL 29 2008

NEZ002-003-019>021-054-055-300115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
INCLUDING THE CITIES OF...CHADRON...ALLIANCE...SCOTTSBLUFF...
GERING...HARRISBURG...BRIDGEPORT...BAYARD...KIMBALL...SIDNEY
505 PM MDT TUE JUL 29 2008

...A LINE OF STRONG STORMS WILL MOVE EAST FROM SCOTTSBLUFF TO
SOUTH OF BUSHNELL...

AT 455 PM...A LINE OF STRONG STORMS WAS LOCATED FROM NORTH OF
CHADRON TO SOUTH OF KIMBALL. THE THUNDERSTORMS WERE LESS
WIDESPREAD OVER THE NORTH PART OF THE LINE. THE LINE WILL CONTINUE
TO MOVE TO THE EAST AT 15 MPH.

THE STORMS HAVE PRODUCED HEAVY RAIN AND WIND GUSTS BETWEEN 30
AND 40 MPH SINCE 430 PM. A SEVERE THUNDERSTORM WAS LOCATED TO
THE NORTH OF CHADRON AT 5 PM...WITH LARGE HAIL AND WIND GUSTS
TO 60 MPH ASSOCIATED.

MOST OF THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...WIND
GUSTS TO 50 MPH... HAIL TO ONE HALF INCH IN DIAMETER AND DANGEROUS
LIGHTNING AS THEY MOVE SLOWLY EAST. THE CITIES OF CHADTON...
KIMBALL AND DIX WILL BE AFFECTED BY THE STORMS THROUGH 545 PM.

WEILAND
Local storm report, Jul 29, 5:52 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             CHADRON                 42.83N 103.00W
07/29/2008  M0.88 INCH       DAWES              NE   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL IN THE NORTHEAST PART OF
            CHADRON.

&&

MWEILAND
Local storm report, Jul 29, 6:10 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             CHADRON                 42.83N 103.00W
07/29/2008  M1.75 INCH       DAWES              NE   PUBLIC

            NICKEL TO GOLFBALL SIZE

0607 PM     HAIL             CHADRON                 42.83N 103.00W
07/29/2008  M1.75 INCH       DAWES              NE   TRAINED SPOTTER

            QUARTER TO GOLFBALL SIZE

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:34 PM MDTSevere Thunderstorm WarningCYSDawes40 min

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.